This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The question regarding prevention of abscesses caused by injection of medication (237:483, 1977) I feel was answered inappropriately. I think the physician from Alabama should have been informed that frequent treatment of patients with injectable vitamin B complex, iron, liver, and penicillin is not good practice. The indications for injecting vitamin B complex, iron, and liver are few and are related to malabsorption or gastrointestinal intolerance. Most adults seen in an office practice can be treated with oral penicillin, and this will result in reduction of the risk of anaphylaxis. Anaphylactic reactions, of course, have also been reported with vitamin B complex, iron, and liver. As well as increased risk to the patient, injectable vitamins and iron increase cost to the patient. I think this man should worry less about the incidence of abscess and more about the indications for injectable medications.
Forsythe LC. Injections. JAMA. 1977;237(25):2719. doi:10.1001/jama.1977.03270520029006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: